Phenytoin poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Key Points

    1. Phenytoin intoxication is usually benign and symptoms are dose-related.
    2. Rapid IV administration may result in cardiac arrhythmias due to the propylene glycol contained in the formulation and not due to the phenytoin itself.
    3. There is good correlation between serum concentrations and clinical manifestations, but this cannot be used to predict duration of symptoms.

    For 24 hour advice, contact Victorian Poisons Information Centre 131126

    Background

    Clinical features of phenytoin overdose include neurological and gastrointestinal symptoms. Onset of symptoms is usually within 1 to 2 hours of ingestion, or within minutes if IV administration. There can be a delay by up to five days for the maximal effects following oral ingestion due to zero-order kinetics and prolonged absorption.

    Children requiring assessment

    All children with deliberate self-poisoning or significant (>20mg/kg OR >10mg/kg greater than the child’s usual daily dose if on a regular dose) accidental ingestion
    Any symptomatic child
    Acute ingestion of unknown quantity
    Any child where the developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.

    Risk Assessment

    History:

    Intentional overdose or accidental
    Dose:

    • Stated or likely dose taken
    • Presented as syrup, immediate release capsules or chewable tablets
    • If possible determine the exact name and tablet size
    • Calculate the maximum possible dose per kg

    Co-ingestants eg paracetamol

    Examination:

    • CNS
      • Nystagmus, dysarthria, ataxia, tremor, drowsiness, involuntary movements, seizures, coma
    • GIT
      • Nausea & Vomiting
    • Other
      • Massive ingestion: Hypernatraemia and hyperglycaemia
      • Rapid IV administration: hypotension, bradycardia, arrhythmias

    Always check for Medicalert bracelet in any unconscious patient, or any other signs of underlying medical condition (fingerprick marks etc)

    Consider the possibility of co ingestions, either accidental or deliberate

    Investigations:

    ECG: (particularly if IV administration) initially and repeat at 6 hours until normal.  

    Phenytoin serum concentration

    Toxic concentration

    • 40 to 80 umol/L (10 to 20 mg/L) - Therapeutic
    • 80 to 120 umol/L (20 to 30 mg/L) - Horizontal nystagmus
    • 120 to 160 umol/L (30 to 40 mg/L) - Vertical nystagmus, diplopia, ataxia, slurred speech, tremor, hyperreflexia, drowsiness, nausea, vomiting
    • 160 to 200 umol/L (40 to 50 mg/L) - Confusion, disorientation, lethargy, hyperactivity, mania, respiratory depression
    • > 200 umol/L (50 mg/L) - Extreme lethargy, coma, paradoxical seizures

    BSL

    Paracetamol concentration in all intentional overdoses

    Acute Management

    Children Requiring Treatment

    • All symptomatic children
    • Acute ingestion of unknown quantity
    • Based on ingestion amount:
      • Phenytoin ingestion of >20mg/kg OR >10mg/kg greater than the child’s usual daily dose if patient on maintenance treatment phenytoin treatment

    Resuscitation

    • Standard procedures and supportive care

    Decontamination 

    • Decontamination is not usually required in phenytoin overdose

    Mild symptoms

    • Observe 6 hours post-exposure, discharge once symptom-free

    Moderate-to-severe or persistent symptoms after 6 hours of observation (eg. Depressed conscious state or cardiac arrhythmias)

    • Admit for observation and supportive management
    • Repeat blood drug concentration at 6 hours if ongoing symptoms
      • If drug concentration increasing or above therapeutic range, admit for ongoing observation and serial drug concentration monitoring in consultation with toxicologist
    • Discussion with paediatric intensive care team (put in the standard PIPER contact details) if severe symptoms

    When to admit/consult local paediatric team, or who/when to phone:

    Admission should be considered for all children and young people with an intentional overdose or in patients with persisting symptoms after 6 hours observation

    Consult Contact Victorian Poisons Information Centre 131126 for advice

    When to consider transfer to a tertiary centre:

    Children with severe symptoms with the potential to require intensive care review

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Discharge Criteria:

    Normal GCS
    Normal ECG
    Period of observation as above
    For deliberate ingestion a risk assessment should indicate that the patient is at low risk of further self-harm in the discharge setting

    Discharge information and follow-up:

    Poisoning prevention for children Parent information

    Victorian Poisons Information Centre: 13 11 26 www.austin.org.au/poisons

    Intentional self –harm: Referral to local mental health services eg Orygen Youth Health: 1800 888 320 

    Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685

     

    Last updated January 2018